Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Reno, NV

August 9, 2022Churchill County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2022, 5:51 PM PDT for Churchill County, Lyon County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 5:51 PM PDT (00:51 UTC)
Expired
Aug 9, 2022, 6:15 PM PDT
In force
24 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Churchill County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 55 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
4218 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS55 KREV 100051
SVRREV
NVC001-019-100115-
/O.NEW.KREV.SV.W.0005.220810T0051Z-220810T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
551 PM PDT Tue Aug 9 2022

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  West central Churchill County in west central Nevada...
  Northern Lyon County in west central Nevada...

* Until 615 PM PDT.

* At 550 PM PDT, a severe thunderstorm was located 8 miles southeast
  of Silver Springs, or 9 miles south of Lahontan Reservoir, moving
  north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Lahontan Reservoir, Fernley, Hazen, Silver Springs and Us 50 At
  Lyon-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 11897 3926 11920 3960 11920 3957 11886
TIME...MOT...LOC 0050Z 186DEG 21KT 3932 11908 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
1 follow-up statement
271 
WWUS55 KREV 100112
SVSREV

Severe Weather Statement
National Weather Service Reno NV
612 PM PDT Tue Aug 9 2022

NVC001-019-100121-
/O.EXP.KREV.SV.W.0005.000000T0000Z-220810T0115Z/
Churchill NV-Lyon NV-
612 PM PDT Tue Aug 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHURCHILL AND
NORTHERN LYON COUNTIES WILL EXPIRE AT 615 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3924 11897 3926 11920 3960 11920 3957 11886
TIME...MOT...LOC 0111Z 186DEG 21KT 3943 11907 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:51 PM PDT, 5 hours earlier.

Area forecast discussion, Aug 9, 12:51 PM PDT, 5 hours before
Area Forecast Discussion
National Weather Service Reno NV
1251 PM PDT Tue Aug 9 2022

.SYNOPSIS...

An active thunderstorm pattern will continue today with plenty of
moisture for thunderstorms, some with heavy rain, strong gusty
winds and small hail. Low pressure off the northern California
coast then lifts northeast with a drier, more stable airmass
decreasing storm potential the remainder of the week. Seasonal
temperatures and typical afternoon breezes will also return.

&&

.SHORT TERM (Through Wednesday Night)...
Convection got off to an early start this morning with showers
and a couple rumbles of thunder quickly moving north near 30
knots. Thunderstorm coverage will continue to spread through the
afternoon hours thanks to broad synoptic forcing as our area
resides under the right entrance region of an upper-level jet
streak. The 12Z RAOB from our office in Reno sampled 0.99 PWAT,
and 06Z ECMWF ensembles tend to agree that Fallon's PWATs are
right around 1.25 +/- 0.05 inches. Storms, therefore, will be
rather juicy with high rain rates today and will be capable of
localized flash flooding if they happen to train over one area for
a period of time. In our far northern areas (N Lassen, E Modoc, N
Washoe), there is a marginal severe risk this afternoon,
primarily due to damaging wind gusts as 0-6km bulk shear of
35-45 kt and DCAPE 1200-1600 J/kg will support a few discrete
cells capable of producing strong/damaging wind and perhaps some
small hail. With the quick storm motion, some storms may not
produce enough precip quick enough to compensate bursts of CG
lightning. Therefore there is an elevated risk of new fire starts
in these areas. As for high temperatures today, we're looking
right around 80 in Sierra valleys and upper 80s to low 90s in
western Nevada; ultimately, highs will be contingent on shower and
storm activity through the day...

By Wednesday, the area of low pressure that has been pestering us
for some time will finally begin pulling off to the north,
paralleling the Pacific Coastline. While the main forcing that we
have been experiencing in recent days will be subsiding as the low
pulls away, upper level divergence on the southeastern side of
the jet combined with abundant daytime heating (highs in the mid-
90s across western NV) will support at least isolated
thunderstorms. Bulk shear of 25-30 kt hanging around will support
quicker storm motions and DCAPE of 1500-2000 J/kg will support
stronger downdrafts and gusty winds. With the drier air intruding
into the area on the backside of the low, isolated to scattered
storm chances will mainly be confined along and east of US-95.
-Dustin

.LONG TERM (Thursday through Next Weekend)...

A nearly stationary upper level disturbance spinning over the Gulf
of Alaska and strong upper ridge with a 5960 hPA central high
anchored over the central Rockies/Upper Plains will maintain a
drier southwest upper flow over the region Friday. This pattern
effectively shuts off the flux of monsoonal moisture over the
Sierra and far western NV for the time being through this weekend.
Some residual moisture coupled with SFC heating will still an
increased risk of an isolated shower or T-storm (15-20%) over the
Mono-Mineral convergence zone that could meander into southeast
Churchill County bringing gusty outflows to 45 mph and brief
visibility reductions in blowing dust. The weekend should see a
brief return of the afternoon Zephyr breezes to 25 mph and more
seasonal summer temperatures in the mid 90s in lower valleys and
80s for Sierra locations.

But this current break from the higher humidity and afternoon
storms will be short-lived. The upper low hanging just off-shore
the Pacific Northwest will get a jet-stream boost and lift
northeast into southwest BC Saturday, dragging a negative tilted
upper trough east and southeast across WA/OR as well ad northern
CA. Ensemble cluster guidance does focus some uncertainty as to
the extent the upper trough influences northern NV with European
EPS simulations weighing heavily towards that solution.

As this upper wave continues east, it will flatten then shift the
ridge axis more west back over the Four-Corners and Great Basin by
early next week. Once again the tap of monsoonal moisture is twisted
open to sweep north in the Sierra and western NV. Ensemble meteogram
guidance foresees moisture increasing over the region with the
majority of simulations bring PWATs values close to a 0.6” to 0.9”
range. As per ensemble blended guidance, an increased chance of
afternoon/evening showers and/or hybrid type thunderstorms (15-20%)
will once again dot the region with gusty outflow winds, localized
blowing dust, lightning (not necessarily dry), and heavy rainfall
cores. -Amanda

&&

.AVIATION...
Thunderstorms will once again develop this afternoon starting
around 20-21Z and continuing until about 03Z. The greatest risk
and coverage is expected in west central NV including
KHTH/KNFL/KLOL, with fast moving storms potentially bringing short
bursts of heavy rain and small hail, gusty outflow winds 40-50
kts, low-level turbulence, and reduced visibility in blowing dust.
For the main terminals in far western NV southward to KMMH, the
thunderstorm threat is lower, with occasional thunder, brief light
rain and outflow gusts to 30 kt possible generally between 20Z-
00Z. For the Tahoe area terminals, the risk for thunder is quite
low today as drier SW flow sets up across the Sierra.

For Wednesday, thunderstorm activity is expected to decrease with
isolated PM storms limited to areas east of US-95. Elsewhere,
drier and more stable conditions return with afternoon zephyr
gusts of 20-25 kt, with these drier conditions also extending to
west central NV by Thursday. MJD

&&

.FIRE WEATHER...
* Scattered thunderstorms will bring increased risk of new
  lightning fire starts in northwest and west central NV this
  afternoon and into the evening. Although most of these storms
  will contain substantial moisture and produce bursts of heavier
  rain, they'll move quickly with potential for lightning strikes
  outside the precip cores, along with strong outflow gusts of
  40-60 mph.

* Most storm activity is expected to remain east of the higher
  risk burn scars in eastern CA and far western NV. Isolated brief
  rain showers are possible but rainfall amounts will be sparse.
  The Poodle Fire burn scar in northwest NV has a bit more risk,
  with about a 20% probability of a stronger cell moving through
  this area later this afternoon.

* From Wednesday through the rest of this week, we're looking at a
  return to a drier weather pattern with typical zephyr breezes
  20-30 mph each afternoon, which could bring the emergence of
  holdover lightning fire starts from recent thunderstorm
  activity. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 9, 2:15 PM PDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Tue Aug 9 2022

NVZ003-004-092200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
215 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of Storey and northern
Lyon Counties through 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dayton, or 12 miles east of Virginia City, moving north
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fernley, Dayton, Fort Churchill Station, Silver Springs, Stagecoach,
Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Rawe Peak and
Silver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3918 11932 3920 11955 3956 11952 3955 11911
TIME...MOT...LOC 2115Z 194DEG 25KT 3926 11942

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DN
Special weather statement, Aug 9, 5:22 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Reno NV
522 PM PDT Tue Aug 9 2022

NVZ003>005-100115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
522 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Washoe
County through 615 PM PDT...

At 521 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or 8 miles southwest of Pyramid Lake, moving north at 30
mph.

HAZARD...Wind gusts up to 50 mph, choppy waters on Pyramid Lake, and
         penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pyramid Lake, Sutcliffe, Nixon, Sand Pass, The Needle Rocks, Tohakum
Peak and Dogskin Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3982 11938 3990 11986 4044 11982 4036 11934
TIME...MOT...LOC 0021Z 191DEG 28KT 4000 11970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:22 PM PDTSpecial Weather StatementREV53 min
Aug 9, 8:41 PM PDTSpecial Weather StatementREV49 min
Aug 10, 4:24 PM PDTSpecial Weather StatementREVChurchill51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.